Kansas, 2013

Drought in Kansas, September 1 to 30, 2013

September 1 to 30, 2013 · NWS GID · 3 events in 3 counties and zones

S. Drought Monitor, September 2013 marked the 16th-consecutive month of D2 Severe (or worse) Drought within this six-county portion of North Central Kansas, continuing one of the most notable droughts since the 1950s.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

According to the U.S. Drought Monitor, September 2013 marked the 16th-consecutive month of D2 Severe (or worse) Drought within this six-county portion of North Central Kansas, continuing one of the most notable droughts since the 1950s. However, there was positive news as the overall coverage and severity of drought continued to dwindle and shift westward. Over the course of the month, the U.S. Drought Monitor reflected one-category improvement across much of the area, thanks in large part to a widespread 1.00-2.50 rainfall late in the month on the 27th that especially targeted Phillips and Rooks counties. The resultant above normal monthly rainfall in primarily western portions of the local area was quite welcome, and targeted those places that needed it most based on long-term precipitation deficits. According to the U.S. Drought Monitor at month's end, the entire six-county area was void of not only category D4 Exceptional Drought (the worst-possible category) but also D3 Extreme Drought, for the first time since July 2012. Nonetheless, the lingering effects of longer-term dryness kept D2 Severe Drought intact across northwestern Phillips and far western Rooks counties. Meanwhile, category D1 Moderate Drought prevailed across southeastern Phillips, northwestern Smith and the majority of Rooks counties. On the somewhat better-off side of things, category D0 Abnormally Dry conditions (considered to be one category better than true drought) prevailed across most of Smith, western Osborne and northern Jewell counties. Across eastern portions of the area, the coverage of locations depicted to be void of all drought or abnormally dry conditions increased during September, not only including all of Mitchell County as before, but now also including the majority of Osborne and Jewell counties.

Reports from around 20 NWS Cooperative Observers, and also radar-derived estimation, revealed that at least 60 percent of the local area registered below normal September precipitation, while the greatest concentration of above normal amounts focused within Phillips and Rooks counties (based on September normals that range from around 1.70 in the west to around 2.60 in the east). Per a combination of NWS cooperative observers and CoCoRaHS observers, a few of the highest September precipitation totals featured 4.85 at Logan, 4.65 just northwest of Prairie View , 4.49 at Plainville and 4.22 at Jewell. On the opposite, drier side of the spectrum were sites such as Lovewell Dam (1.22 ), two miles southwest of Alton (1.44 ) and Beloit (1.48). In between these wettest and driest extremes, the majority of the six-county area reported September rainfall totals somewhere between 1.50-3.25, including stations in or near Mankato, Smith Center and Natoma.

Focusing on the longer-range picture of year-to-date precipitation (Jan. 1-Sep. 18), most of the six-county area stood somewhere between 70-105% of normal, with Phillips County clearly the overall-driest, including only 64% of normal at Phillipsburg. In contrast, Mitchell County remained the overall-wettest, featuring 106% of normal at Beloit. The USDA Kansas Crop Progress and Condition Report for the week ending September 15th indicated that topsoil moisture within the north central district had recently degraded, now rating 48% short or very short, compared to 25% short or very short in mid-August. Over that same four weeks, subsoil moisture had also degraded from 44% to 64% short or very short. The state-averaged corn crop rated 39% good to excellent and 33% poor to very poor, only a slight degradation since mid-August. Soybeans across Kansas also degraded a bit, now rating 48% good or excellent versus 61% in mid-August. State-averaged range and pasture conditions checked in 37% poor or very poor, only a 2% downgrade since August 18th. Stock water supplies also degraded slightly, rating 29% short or very short and 69% adequate, compared to 25% short or very short four weeks prior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 31, 11:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1242 AM CDT SUN SEP 1 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 215 PM CDT SAT AUG 31 2013

THE PRIMARY FORECAST CONCERN WILL CENTER AROUND THE CHANCE OF
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING AS A SFC COLD FRONT
TRACKS ACROSS THE FORECAST AREA FROM NORTHWEST TO SOUTHEAST. THE
GOOD NEWS IS THAT THIS COLD FRONT WILL FINALLY BRING SOME RELIEF
FROM THE HEAT BEGINNING ON SUNDAY...IN ADDITION TO CARRYING WITH IT
A DECENT CHANCE OF SOME NEEDED PRECIPITATION THIS EVENING.

MLCAPE VALUES OF 2000 TO 2500 J/KG ALONG WITH DEEP LAYER SHEAR OF 30
TO 35 KTS IS INDICATIVE OF A POTENTIALLY SEVERE THUNDERSTORM
ENVIRONMENT. A COOL FRONT TRACKING ACROSS THE AREA FROM NORTHWEST
TO SOUTHEAST WILL ACT AS A LIFTING MECHANISM. THERE WILL ALSO BE
AN UPPER LEVEL TROUGH OVERHEAD...ALTHOUGH MOST OF THE DYNAMIC
ENERGY WITH THIS TROUGH WILL BE WELL TO OUR NORTHEAST ACROSS
MINNESOTA INTO SOUTHEASTERN SOUTH DAKOTA. GIVEN THE BETTER UPPER
SUPPORT BEING WELL TO OUR NORTHEAST...WILL JUST CALL FOR ISOLATED
TO SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING RATHER
THAN ANYTHING WIDESPREAD. CONVECTION WILL LIKELY FORM TO OUR
NORTHWEST AND WEST LATE THIS AFTERNOON AND MOVE INTO OUR
NORTHWESTERN ZONES AFTER 6 PM WITH THE BEST CHANCE OF
THUNDERSTORMS IN THE TRI CITIES BETWEEN 7 PM AND 11 PM.
THUNDERSTORMS WILL CONTINUE TO TRACK SOUTHEAST INTO NORTHERN
KANSAS DURING THE LATE EVENING AND EARLY MORNING HOURS.

SUNDAY...THE COLD FRONT WILL BE WELL SOUTH OF OUR FORECAST AREA AND
HIGH TEMPERATURES WILL BE A GOOD 10 OR MORE DEGREES COOLER THAN
TODAY. IN ADDITION...IT WILL BE LESS HUMID AND ONCE AGAIN DRY.
HIGH TEMPERATURES SHOULD RANGE FROM THE LOWER 80S NORTH OF HIGHWAY
92 TO THE UPPER 80S ACROSS NORTHERN KANSAS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 215 PM CDT SAT AUG 31 2013

DRY CONDITIONS ARE FORECAST ACROSS OUR AREA FOR THE MOST PART
DURING THE LONG TERM FORECAST PERIOD. THAT BEING
SAID...THERE STILL APPEARS TO BE A CHANCE FOR MEASURABLE
PRECIPITATION OVER NORTHERN PORTIONS OF OUR AREA WEDNESDAY NIGHT AS
SUBTLE THERMAL ADVECTION ALONG THE AXIS OF A WEAK LOW LEVEL JET
DEVELOPS ACROSS THE AREA. ALLBLEND RESPONDED BY PRESENTING ~20% POPS
FOR LOCATIONS GENERALLY NORTH OF I-80 AND THESE POPS WERE LEFT
UNCHANGED FOR THE MOST PART. ALLBLEND ALSO PROVIDED ~20% POPS TO OUR
SOUTHWEST FOR NEXT SATURDAY...LIKELY INFLUENCED BY THE EC WHICH
PRESENTS PRECIPITATION TO PORTIONS OF THE AREA DUE TO THE EMERGENCE
OF A MID LEVEL PERTURBATION. THE POPS FOR SATURDAY WERE ALSO LEFT
UNCHANGED FOR THE MOST PART.

MONDAY APPEARS AS THOUGH IT WILL BE THE COOLEST DAY OF THE LONG TERM
FORECAST PERIOD AS WEAK SURFACE RIDGING LINGERS OVER THE REGION.
HIGH TEMPERATURES IN THE 80S ARE FORECAST ACROSS MUCH OF THE AREA
FOR MONDAY AS A RESULT. LOW LEVEL RETURN FLOW AND RESULTANT THERMAL
ADVECTION HOWEVER SHOULD PROMOTE WARMER WEATHER TO FINISH THE
FORECAST PERIOD...WITH AFTERNOON HIGHS GENERALLY IN THE LOW TO MID
90S CURRENTLY FORECAST TUESDAY THROUGH SATURDAY.

&&

.AVIATION...(FOR THE 06Z KGRI TAF THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1235 AM CDT SUN SEP 1 2013

COULD STILL SEE A SHRA OR TSRA DEVELOP NEAR THE TERMINAL OVER THE
NEXT COUPLE OF HOURS AHEAD OF THE APPROACHING COLD FRONT...AND
KEPT A VCTS AND CB IN THE TAF UNTIL 01/09Z TO COVER THIS. ONCE THE
FRONT REACHES THE TERMINAL...EXPECT AN ABRUPT SHIFT IN
WINDS TO A MORE NORTHERLY DIRECTION. OTHERWISE...VFR CONDITIONS
ARE EXPECTED TO PREVAIL AFTER 01/09Z...WITH GUSTY NORTHERLY WINDS
POSSIBLE DURING THE AFTERNOON HOURS LATER TODAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...WESELY
LONG TERM...BRYANT
AVIATION...SAR
Hazardous weather outlook, Aug 31, 6:04 PM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
704 PM CDT SAT AUG 31 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
704 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...AND A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE. THE PRIMARY HAZARDS FROM THE
STORMS WILL BE QUARTER SIZE HAIL AND WIND GUSTS NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT ACROSS PORTIONS OF SOUTH
CENTRAL NEBRASKA...PRIMARILY NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 31, 9:57 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1057 PM CDT SAT AUG 31 2013

NEZ046-061-010445-
BUFFALO NE-SHERMAN NE-
1057 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN AND
NORTHWESTERN BUFFALO COUNTIES UNTIL 1145 PM CDT...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF ANSLEY...OR 33 MILES NORTHEAST
OF LEXINGTON...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LITCHFIELD...
  MILLER...
  HAZARD...
  PLEASANTON...
  RAVENNA...
  POOLE...

LAT...LON 4105 9888 4092 9895 4087 9912 4089 9942
      4105 9942 4105 9922 4115 9922 4116 9921
      4117 9904
TIME...MOT...LOC 0357Z 315DEG 29KT 4117 9941

ROSSI
Special weather statement, Aug 31, 10:26 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1126 PM CDT SAT AUG 31 2013

NEZ060-072-010500-
DAWSON NE-GOSPER NE-
1126 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSPER AND SOUTHERN
DAWSON COUNTIES UNTIL MIDNIGHT CDT...

AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JOHNSON LAKE...OR 9 MILES SOUTHWEST OF
LEXINGTON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JOHNSON LAKE...
  ELWOOD...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 230 AND 237.

LAT...LON 4072 10006 4079 9997 4079 9981 4068 9965
      4058 9966 4060 9998 4062 9999 4069 9999
      4069 10004
TIME...MOT...LOC 0427Z 313DEG 17KT 4071 9988

ROSSI
Special weather statement, Aug 31, 10:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1159 PM CDT SAT AUG 31 2013

NEZ072-073-010530-
GOSPER NE-PHELPS NE-
1159 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS AND EASTERN
GOSPER COUNTIES UNTIL 1230 AM CDT...

AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BERTRAND...OR 16 MILES NORTHWEST OF
HOLDREGE...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BERTRAND...
  LOOMIS...

LAT...LON 4059 9953 4048 9949 4036 9964 4053 9989
      4059 9970 4066 9968
TIME...MOT...LOC 0500Z 304DEG 21KT 4054 9964

ROSSI
Special weather statement, Aug 31, 11:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1240 AM CDT SUN SEP 1 2013

NEZ074-083-084-010600-
FRANKLIN NE-HARLAN NE-KEARNEY NE-
1240 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEARNEY...
NORTHEASTERN HARLAN AND WESTERN FRANKLIN COUNTIES UNTIL 100 AM CDT...

AT 1238 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HOLDREGE...MOVING SOUTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AT 1235 AM...A WIND GUST OF 52 MPH WAS MEASURED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILCOX...
  RAGAN...
  AXTELL...
  HILDRETH...
  MINDEN...
  FRANKLIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 9919 4036 9918 4052 9918 4052 9893
      4007 9893 4014 9918 4035 9941
TIME...MOT...LOC 0540Z 294DEG 18KT 4047 9941

HALBLAUB
Local storm report, Aug 31, 11:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1246 AM CDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     TSTM WND GST     HOLDREGE AIRPORT        40.45N 99.34W
09/01/2013  M54 MPH          PHELPS             NE   AWOS

&&

HALBLAUB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Phillips

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Rooks

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Smith

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476728, 476729, 478703.